SYRACUSE, N.Y. (WSYR-TV) - Heroin has left the lives of countless Central New Yorkers devastated and broken, but what does the drug do to those whose lives are just beginning, like babies and young children.
Neonatologist Dr. Michelle Bode of Crouse Hospital works directly with these babies and their moms. She says symptoms of withdrawal could take a couple days to appear.
"The baby is very similar for what you'll see for mom if she's going through withdrawal. These babies are irritable, they have very high, shrilly cries, they tend to be very jittery, almost inconsolable," said Dr. Bode.
Treatment could keep babies in the hospital for weeks, even months, if a mom is using heroin along with other drugs or alcohol.
"Keeping the world calm, keeping them fed, when they need to be fed. getting their diaper changed when it needs to be changed. Keeping the environment around them very quiet," said Dr. Bode.
Crouse Hospital's addiction program aims to help monitor symptoms for both baby and mom.
One way is by giving moms a controlled substance to avoid street drugs.
"That allows us to keep her on a dose that is ultimately maintained, so that she's not over medicated, she's just medicated to be stable," said Monika Taylor, Director of Behavioral Health.
The Nor'easter we've been watching over the past week now…
No. 11 seed Syracuse will face No. 3 seed Michigan State in the…
The Syracuse University men's basketball team has surprised some…